Medications That Cause Medication Overuse or Rebound Headaches

Definition, Features, and Causes of Medication Overuse Headaches

Young man with headache, close-up
Vladimir Godnik/Getty Images

A medication overuse headache, also known as a rebound headache, occurs from over-utilization of acute headache therapies.

Let's explore what this headache feels like, when it occurs, and which medications can cause it.

What is Medication Overuse Headache?

A medication overuse headache occurs when a person takes a headache pain reliever for 10 to 15 or more days per month, depending on the medication, for more than 3 months.

It occurs in people who have a pre-existing headache disorder. This means that you should not be getting headaches if taking a pain-reliever for another health condition.

Also, doctors believe that it's not the total dose of headache medications that causes medication overuse headaches, but the frequency — meaning how often it's taken during a week. 

What Does a Medication Overuse Headache Feel Like?

It can feel like a person's usual headache, or it can shift between feeling like a migraine to feeling like a tension headache, even within the same day. It's important that a medication overuse headache is diagnosed properly, as patients usually do not respond to headache preventive medication while overusing acute headache medications.

What Medications Cause Medication Overuse Headache?

Really any medication used for the acute treatment of headaches can cause medication overuse headache. These include: 

  • Triptans
  • Ergotamines such as DHE, Migranal, and Cafergot
  • Simple over-the-counter analgesics such as Tylenol (acetaminophen) and nonsteroidal anti-inflammatories, like ibuprofen
  • Opioids, such as codeine and Dilaudid
  • Combination medications may be especially likely to cause rebound headache, although there is no robust scientific data to back this up. Examples of combination medications include: 
    • Butalbital compounds containing aspirin or acetaminophen, butalbital, and caffeine
    • Vicodin, which contains acetaminophen and the hydrocodone

    How is a Medication Overuse Headache Stopped?

    Immediately discontinuing the medication causing the medication overuse headache is the preferred plan of action. Depending on the medication, withdrawal symptoms may occur. These include:

    • withdrawal headache
    • vomiting
    • low blood pressure
    • fast heart rate
    • sleep disturbances
    • restlessness and anxiety

    In some cases, where the medication overuse is being caused by large amounts of butalbital compounds, seizures can occur if the medication is abruptly withdrawn. In these cases, a tapered withdrawal or supervised detoxification is necessary. The best approach is to ask your doctor for help and advice.

    What Does This Mean for Me?

    The good news is that if you are currently experiencing medication overuse headaches, they usually improve after the overused medication is stopped.

    That said, it seems that any medication we take for headache or migraine relief has the potential to cause a medication overuse headache if used more than two or three days a week. In the long run, a good preventive medication is probably your best bet in overcoming frequent tension headaches or migraines.

     

    Sources:

    American Headache Society. Chronic Daily Headache and Chronic Migraine. Retrieved November 25th 2015. 

    Headache Classification Committee of the International Headache Society. "The International Classification of Headache Disorders: 3rd Edition (beta version)". Cephalalgia 2013;33(9):629-808.

    Goadsby, Peter J., MD, PhD, DSc, FRACP, FRCP; Silberstein, Stephen D., MD, FACP; Dodick, David W., MD, FRCPD, FACP. Chronic Daily Headache for Clinicians. Hamilton, Ontario: BC Decker. 2005.

    Tepper SJ. Debate: analgesic overuse is a cause, not consequence, of chronic daily headache. Analgesic overuse is a cause of chronic daily headache. Headache. 2002 Jun;42(6):543-7.

    Continue Reading